By Staci Gulbin, MS, MEd, RD
Staci Gulbin is a registered dietitian with BumpVitamins.com. Staci is also a freelance writer, health editor, the founder of LighttrackNutrition.com, and the author of The High-Protein Bariatric Cookbook.
Staci has graduate degrees in Biology, Human Nutrition, and Nutrition Education from New York University and Columbia University, respectively. She has treated thousands of patients across many wellness arenas such as weight management, fitness, long-term care, rehab, and bariatric nutrition.
Can supplements upset stomachs?
Have you ever felt queasy after taking your vitamins or other dietary supplements? No need to worry, sometimes this can happen to people who have sensitive stomachs. Issues with a specific ingredient, taking certain supplements on an empty stomach, or just taking too much, can sometimes interfere with normal digestion. More often than not, these issues can be resolved by adjusting the dosage and/or the form of the supplement, or even just by changing the time of day you are taking it.
Sometimes it can be hard to pin down what might be causing the trouble. For example, in certain multivitamins, there might be forty or more ingredients. How do you know which one might be disagreeing with you? Take a look at the nutrition labels for each of your supplements, then read below to find out about some of the supplements that can sometimes be a little tough on touchy tummies. Finally, follow some simple tips to help lessen or prevent nausea when taking your daily supplements.
What is nausea?
Nausea is a feeling when you think you must throw up, but don’t (1). You can also feel nausea before you vomit such as with the flu, food poisoning, infections, or morning sickness. When you feel nauseous, any strong smells or spicy foods can be unappealing. Certain supplements can also make you feel nauseous after taking them, for various reasons.
What supplements can cause nausea and why?
When it comes to dietary supplements, certain ones tend to cause digestive issues more than others. Here are some of the most common supplements that can cause nausea and the reasons why.
Iron is a vital nutrient you need to support red blood cell health. Red blood cells are critical in helping deliver oxygen to other cells and tissues throughout the body (2). You can take iron in a liquid, capsule, or tablet form to help prevent a condition called anemia which can cause fatigue and weakness, among other symptoms (3).
The recommended dosage of iron for men is 8 milligrams daily, while women need to take 18 milligrams daily because of menstrual bleeding (2). Pregnant women should take about 27 milligrams of iron daily since the body needs it to make hemoglobin in extra blood for mom and baby.
You should take iron on an empty stomach, but it can cause nausea in some people, especially if too high of a dose is taken (3,4). The tolerable upper intake level (UL) of iron is 45 milligrams daily for adults (2). Since calcium can interfere with iron absorption in the body, you should take the two supplements two hours apart (3).
Vitamin C, also known as ascorbic acid, is a water-soluble vitamin that plays a vital role in immune system health (5). This nutrient is also an antioxidant that helps reduce inflammation in the body. Not to mention that vitamin C helps the body absorb iron (6).
Most adults should consume about 65 to 90 milligrams of vitamin C daily (5,6). However, some people may think that more is better and take mega doses of vitamin C to help “boost” immunity or prevent the
common cold. The UL of vitamin C is 2000 milligrams daily for adults (over 18 years of age) (5). More than this can cause nausea and other gastrointestinal symptoms like abdominal pain or diarrhea (6).
Vitamin B6 is another water-soluble vitamin in some supplements in either one of two active coenzyme forms: Pyridoxal 5’ phosphate (PLP) or pyridoxamine 5’ phosphate (PMP) (7). In such forms, this vitamin plays a crucial role in immune function, as well as metabolism of proteins, lipids, and carbohydrates.
Most adults are recommended to take 1.3 to 1.7 milligrams of vitamin B6 daily (7). Pregnant women should take 1.9 milligrams daily, while lactating women should take around 2.0 milligrams daily. But, if you take too much vitamin B6, it can cause symptoms like gastrointestinal pain, heartburn, or nausea. The UL of vitamin B6 is 100 milligrams daily for adults (7).
Calcium supplements are often taken to support bone health (8). Since vitamin D helps the body absorb calcium, these two nutrients are often taken together either in one supplement (8,9). The recommended dosage of calcium for most adults is around 1000 milligrams daily (8). Research shows that in some people, calcium can sometimes cause symptoms like gas, bloating, constipation, loss of appetite, or nausea (9). The UL of calcium is 2500 milligrams daily for most adults and 2000 milligrams daily for adults over the age of 51 years (8).
How can you prevent nausea after taking supplements?
Before taking supplements, the major thing you can do to prevent nausea is to consume no more than the recommended dosage for your age (10). If you take the recommended dosage and still feel nauseous afterwards, then you might need to eat a small snack before taking your supplement to help. This doesn’t need to be a full meal, but perhaps some easy-to-digest bland foods such as:
- Saltine crackers
- A banana
- Apple slices or apple sauce
This small snack will help you relieve nausea by preventing upset stomachs and gastrointestinal issues caused by some vitamins and supplements. This is because some vitamins and supplements can irritate digestive conditions like irritable bowel syndrome or peptic ulcer disease (10). Calcium, vitamin C, and iron are more likely than other vitamins to irritate the lining of the stomach and in turn cause nausea.
What helps relieve nausea?
If you’re already feeling nausea after taking a supplement, then there are various ways you can relieve it.
- Ginger: This herb can be used as a spice or a natural remedy for gastrointestinal symptoms like nausea, vomiting, dyspepsia, and diarrhea (11). Ginger is also an effective remedy for some in relieving nausea and vomiting during pregnancy (12). You can take ginger in different forms like a powdered supplement, candied or crystallized form, in a ginger extract capsule, ginger tea or syrup in water as well as in ginger lozenges or gum (11).
- Tea: Ginger, peppermint, or chamomile tea may help relieve nausea (13).
- Aromatherapy: Research shows that inhaling or diffusing pure peppermint oil can help relieve nausea (14).
- Peppermint: Pure peppermint oil in the form of candies, tea, or capsules can help relieve nausea in some people (15).
Final note on supplements and upset stomachs/nausea
Nausea can be a very uncomfortable symptom that can affect appetite as well as overall health if it’s a chronic problem. Certain supplements like vitamin C, vitamin B6, or iron can cause nausea if you take too much of it. Calcium can also cause nausea in some people.
In such cases, it’s important to see your doctor to have them help you reduce your dosage or find an alternative way of receiving that nutrient in your diet. If you can’t tolerate a certain vitamin, having a small snack before taking it can help some people, or consuming it through foods rich in that nutrient may help.
- U.S. National Library of Medicine (last updated February 7, 2019) “Nausea and Vomiting.” Medline Plus
- National Institutes of Health Office of Dietary Supplements (updated February 28, 2020) “Iron.”
- U.S. National Library of Medicine (last updated March 4, 2020) “Taking iron supplements.”
- Mayo Clinic (last updated March 1, 2020) “Iron Supplement (Oral Route, Parenteral Route).”
- National Institutes of Health Office of Dietary Supplements (updated February 27, 2020) “Vitamin C.”
- Mayo Clinic (February 8, 2018) “Is it possible to take too much vitamin C?”
- National Institutes of Health Office of Dietary Supplements (updated February 24, 2020) “Vitamin B6.”
- National Institutes of Health Office of Dietary Supplements (February 14, 2020) “Calcium.”
- Sanaei, M., et al. (March 2016) “Calcium vitamin D3 supplementation in clinical practice: side effect and satisfaction.” J Diabetes Metab Disord., 15:9.
- Cleveland Clinic health essentials (May 21, 2019) “Get Nauseous After Taking Vitamins? 6 Tips To Make Them Easier To Stomach.”
- Lete, I. and Allué, J. (March 2016) “The Effectiveness of Ginger in the Prevention of Nausea and Vomiting during Pregnancy and Chemotherapy.” Integr Med Insights,11:11-7.
- Einarson, A., Maltepe, C., Boskovic, R., and Koren, G. (December 2007) “Treatment of nausea and vomiting in pregnancy: an updated algorithm.” Can Fam Physician., 53(12):2109-11. Erratum in: Can Fam Physician. 2019 Jan;65(1):8.
- Drugs.com (accessed March 13, 2020) “Nausea.”
- Briggs, P., Hawrylack, H., and Mooney, R. (July 2016) “Inhaled peppermint oil for post nausea in patients undergoing cardiac surgery.” Nursing, 46(7): 61-67. 15. Memorial Sloan Kettering Cancer Center (last updated March 29, 2019) “Peppermint.”
These statements have not been evaluated by the Food and Drug Administration. This product is not intended to diagnose, treat, cure or prevent any disease.
Tell your doctor, pharmacist, and other healthcare providers about any dietary supplements and medicines you take. They can tell you if those dietary supplements might interact or interfere with your prescription or over-the-counter medicines or if the medicines might interfere with how your body absorbs, uses, or breaks down nutrients.